0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Medication-Free Minors With Schizophrenia
DAVID COHEN, PH.D.
Am J Psychiatry 2001;158:324-324. doi:10.1176/appi.ajp.158.2.324

To the Editor: In their conclusions on schizophrenia research with medication-free minors, Sanjiv Kumra, M.D., F.R.C.P., and colleagues (1) may have underestimated the clinical impact of the speed of tapering neuroleptic medications in children and adolescents, who are usually more sensitive to the adverse effects of psychotropics. The authors stated that the subjects were tapered "over 1 to 2 weeks." Whether or not this schedule conforms to routine clinical practice, common sense and guidelines for the tapering of most psychotropics taken for prolonged periods suggest that this schedule be considered an abrupt withdrawal.

And contrary to what the authors implied in their article, the study they cited (2) and another meta-analysis of neuroleptic withdrawal (3, 4) actually show that abrupt withdrawal increases the probability of recurrence of psychotic symptoms. In that light, the "rapid and severe deterioration" of symptoms that followed drug discontinuation in 26% of their subjects points to a withdrawal reaction, as psychotic relapses rarely occur during the first weeks of withdrawal (5). Withdrawal reactions appear to be especially common when atypical neuroleptics are abruptly withdrawn (6, 7). Until the authors provide additional data (e.g., on concomitant medications prescribed and withdrawn, on withdrawal-emergent extrapyramidal symptoms, on speed of response to reinstitution of neuroleptics), their study underscores the clinical need for gradual, patient-centered drug withdrawal and the scientific need to distinguish between neuroleptic withdrawal reactions and psychotic relapses.

Kumra S, Briguglio C, Lenane M, Goldhar L, Bedwell J, Venuchekov J, Jacobsen LK, Rapoport JL: Including children and adolescents with schizophrenia in medication-free research. Am J Psychiatry 1999; 156:1065–  1068
 
Viguera AC, Baldessarini RJ, Hegarty JD, van Kammen DP, Tohen M: Clinical risk following abrupt and gradual withdrawal of maintenance neuroleptic treatment. Arch Gen Psychiatry  1997; 54:49–55
[PubMed]
[CrossRef]
 
Gilbert PL, Harris J, McAdams LA, Jeste DV: Neuroleptic withdrawal in schizophrenic patients: a review of the literature. Arch Gen Psychiatry  1995; 52:173–188
[PubMed]
 
Baldessarini RJ, Viguera AC: Neuroleptic withdrawal in schizophrenic patients. Arch Gen Psychiatry  1995; 52:189–192
[PubMed]
 
Perenyi A, Frecska E, Bagdy G, Revai K: Changes in mental condition, hyperkinesias and biochemical parameters after withdrawal of chronic neuroleptic treatment. Acta Psychiatr Scand  1985; 72:430–435
[PubMed]
[CrossRef]
 
Shiovitz TM, Welke TL, Tigel PD, Anamd R, Hartman RD, Sramek JJ, Kurtz NM, Cutler NR: Clozapine rebound and rapid onset psychosis following abrupt clozapine withdrawal. Schizophr Bull  1996; 22:591–595
[PubMed]
 
Goudie AJ, Smith JA, Robertson A, Cavanagh C: Clozapine as a drug of dependence. Psychopharmacology  1999; 142:369–374
[PubMed]
[CrossRef]
 
+

References

Kumra S, Briguglio C, Lenane M, Goldhar L, Bedwell J, Venuchekov J, Jacobsen LK, Rapoport JL: Including children and adolescents with schizophrenia in medication-free research. Am J Psychiatry 1999; 156:1065–  1068
 
Viguera AC, Baldessarini RJ, Hegarty JD, van Kammen DP, Tohen M: Clinical risk following abrupt and gradual withdrawal of maintenance neuroleptic treatment. Arch Gen Psychiatry  1997; 54:49–55
[PubMed]
[CrossRef]
 
Gilbert PL, Harris J, McAdams LA, Jeste DV: Neuroleptic withdrawal in schizophrenic patients: a review of the literature. Arch Gen Psychiatry  1995; 52:173–188
[PubMed]
 
Baldessarini RJ, Viguera AC: Neuroleptic withdrawal in schizophrenic patients. Arch Gen Psychiatry  1995; 52:189–192
[PubMed]
 
Perenyi A, Frecska E, Bagdy G, Revai K: Changes in mental condition, hyperkinesias and biochemical parameters after withdrawal of chronic neuroleptic treatment. Acta Psychiatr Scand  1985; 72:430–435
[PubMed]
[CrossRef]
 
Shiovitz TM, Welke TL, Tigel PD, Anamd R, Hartman RD, Sramek JJ, Kurtz NM, Cutler NR: Clozapine rebound and rapid onset psychosis following abrupt clozapine withdrawal. Schizophr Bull  1996; 22:591–595
[PubMed]
 
Goudie AJ, Smith JA, Robertson A, Cavanagh C: Clozapine as a drug of dependence. Psychopharmacology  1999; 142:369–374
[PubMed]
[CrossRef]
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Web of Science® Times Cited: 1

Related Content
Books
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 1.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 2.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 9.  >
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 6.  >
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 10.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>
APA Guidelines
PubMed Articles